Alert archive / New Hampshire / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Gray, ME

July 17, 20174 counties in New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 17, 2017, 9:20 PM EDT for 4 counties in New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 9:20 PM EDT (01:20 UTC)
Expired
Jul 18, 2017, 12:15 AM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Belknap County, NH, Carroll County, NH, Grafton County, NH, Merrimack County, NH

The radar

The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

068 
WGUS51 KGYX 180120
FFWGYX
NHC001-003-009-013-180415-
/O.NEW.KGYX.FF.W.0018.170718T0120Z-170718T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
920 PM EDT MON JUL 17 2017

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Southeastern Grafton County in northern New Hampshire...
  Northwestern Belknap County in central New Hampshire...
  North central Merrimack County in central New Hampshire...
  Central Carroll County in northern New Hampshire...

* Until 1215 AM EDT

* At 918 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Laconia, Conway, Franklin, Moultonborough, Meredith, Plymouth,
  Ossipee, Holderness, Ashland, Tamworth, Sandwich, Belmont, Gilford,
  Bristol, Bartlett, Madison, Alexandria, Freedom, Center Harber and
  Hill.

This includes Interstate 93 between mile markers 55 and 78.
 
This also includes...
  Squam Lake, Mount Chocorua, Mount Whiteface, The Tripyramids, and
Mount Passaconaway.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4394 7104 4342 7160 4355 7180 4409 7142

$$

Hanes

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:02 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 17, 9:02 PM EDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
902 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A trough of low pressure will dissipate as it moves in from the
west tonight. A slow moving cold front will approach from the
northwest Tuesday through Wednesday and will push south through
the region Wednesday night. High pressure will build over the
area on Thursday. Another cold front will drop south through the
region on Friday. High pressure will build south from Canada
Friday night and will crest over the region on Saturday before
shifting offshore. Low pressure will move in from the west
Saturday night and Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
902 PM Update... Will be sending another package update shortly
to adjust PoPs further. Latest CAM models are showing
diminishing severe characteristics as the environment becomes
less favorable between worked over airmass along the boundary
and the ocean effect airmass closer to the coast. Still there is
a sliver of unstable air left between these two areas and we
are still seeing healthy storms over the southern half of the
line with quite a lot of lightning and heavy rainfall/numerous
small hail still being produced. Rainfall rates of 1-2 inches
are producing flash flooding in localized areas and campgrounds
near small streams and creeks will be the most dangerous the
next several hours in addition to other lightning-proned spots.

Will be cleaning up severe wording in the grids/products and
decreasing PoPs as the night wears on. May need a dense fog
advisory towards morning.

540 PM Update... Scattered strong to severe storms are in
progress this afternoon across northern portions of Maine as
well as more isolated storms over central Maine and central NH.
These cells have very heavy rainfall with them as well as small
hail and gusty winds. We should see a couple more hours of this
activity before it begins to decrease with the loss of heating.
Slow motion along nearly stalled boundaries as well as warm rain
columns and high moisture content will continue to promote
flash flooding/urban and small stream flooding.

As clouds dissipate expect dense fog in some spots overnight
especially where the ground is saturated from earlier rains.
Ocean stratus deck just offshore will move inland as soon as
storms subside. Adjusted the forecast for these ideas.

Previous discussion... Upper trough swinging in from the west
will enhance convection over northwest zones through the
remainder of the afternoon and into this evening. Slow movement
of these cells along with PWAT's approaching 1.5 inches will
make flash flooding a concern through the evening hours.
Stronger cells may also produce gusty winds and small hail.
Isolated cells will may become severe with wind damage the main
threat. Marine layer over much of southeast New Hampshire and
southern Maine will should knock these cells down as they
continue east this evening. Expect ocean stratus to come
flooding back into these areas later this evening and areas of
fog and stratus will become widespread by Tuesday morning. Low
temps overnight will range through the 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Morning fog and stratus will gradually lift and clear through
the morning hours but may take until noon in mid coast Maine.
Upper trough will gradually fill on Tuesday. May be enough
residual moisture and instability around to pop off a shower or
thunderstorm but drier air will be pushing in from the west
during the day so any convection will quickly diminish through
the afternoon. High temperatures will range from the mid 70s to
the mid 80s.

Tuesday night looking fair and mild under partly cloudy skies.
Lows will bottom out in the in the mid to upper 50s north and
will range through the 60s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Due to ongoing active weather in the short term...the extended
forecast is following the multi-model consensus. At this time
significant changes from the previous forecast are not
anticipated. See previous discussion.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term...IFR/LIFR ceilings/vsby tonight through Tuesday
morning...then becoming VFR. VFR Tuesday night.

Long Term...Previous discussion...expect VFR conditions and
light winds Wednesday and Thursday with a sea breeze near the
coast. Showers and thunderstorms are likely Thursday afternoon,
especially away from the immediate coast. These will diminish
Thursday night, with another round of showers possible in the
north on Friday.

&&

.MARINE...
Short Term...No flags.

Long Term...Winds and seas are expected to remain below SCA
thresholds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Sinsabaugh
LONG TERM...Legro
Hazardous weather outlook, Jul 17, 2:50 PM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
250 PM EDT Mon Jul 17 2017

MEZ007>009-012-NHZ001>013-015-181900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for west central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon and early this evening could
produce gusty winds, small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ013-014-018>028-NHZ014-181900-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Some thunderstorms are possible this evening. Though they will be
weakening as they move east, some storms may contain locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-181900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 17, 6:51 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
651 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             JACKMAN                 45.62N  70.25W
07/17/2017  E1.00 INCH       SOMERSET           ME   BROADCAST MEDIA

            MOSTLY DIME AND NICKEL SIZE HAIL WITH SOME LARGER
            STONES MIXED IN. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER GYX1704160

LEGRO
Local storm report, Jul 17, 7:55 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
755 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ASHLAND                 43.70N  71.63W
07/17/2017  M0.75 INCH       GRAFTON            NH   SOCIAL MEDIA

            PENNY TO DIME SIZED HAIL COVERING THE GROUND

&&

EVENT NUMBER GYX1704161

CEMPA
Local storm report, Jul 17, 8:39 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
839 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     BARTLETT                44.08N  71.28W
07/17/2017                   CARROLL            NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN IN BARTLETT.

&&

EVENT NUMBER GYX1704162

SH
Special weather statement, Jul 17, 8:47 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Gray ME
847 PM EDT MON JUL 17 2017

NHZ005-006-009-180130-
Belknap-Southern Carroll-Southern Grafton-
847 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BELKNAP AND SOUTHERN
CARROLL COUNTIES...

At 847 PM EDT, a strong thunderstorm was located over Meredith,
moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Laconia, Meredith, Ossipee, Moultonborough, Alton, Wolfeboro,
Belmont, Gilford, Center Harber, Brookfield, Tuftonboro, New Hampton,
Sanbornton and Wakefield.

This also includes...
  Lake Winnipesaukee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4351 7153 4367 7165 4377 7121 4362 7102
TIME...MOT...LOC 0047Z 241DEG 28KT 4363 7151

mjc
Local storm report, Jul 17, 8:53 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
853 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             ASHLAND                 43.70N  71.63W
07/17/2017  M1.00 INCH       GRAFTON            NH   SOCIAL MEDIA

            QUARTER TO NICKEL SIZE HAIL

&&

EVENT NUMBER GYX1704163

CEMPA
Special weather statement, Jul 17, 8:56 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Gray ME
856 PM EDT MON JUL 17 2017

NHZ011-180200-
Cheshire-
856 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CHESHIRE COUNTY...

At 855 PM EDT, a strong thunderstorm was located over Vernon, or near
Brattleboro, moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Keene, Jaffrey, Swanzey, Rindge, Winchester, Dublin, Richmond,
Harrisville, Nelson, Marlborough, Hinsdale, Roxbury, Fitzwilliam,
Troy, Sullivan, Chesterfield, Gilsum, Surry and Westmoreland.

This also includes...
  Mount Monadnock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4290 7253 4292 7253 4312 7208 4278 7207
      4272 7233 4273 7246 4277 7249 4277 7252
      4278 7251 4281 7254 4287 7256
TIME...MOT...LOC 0055Z 244DEG 22KT 4281 7256

MJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:47 PM EDTSpecial Weather StatementGYXBelknap43 min
Jul 17, 8:56 PM EDTSpecial Weather StatementGYXCheshire64 min
Jul 17, 9:51 PM EDTSpecial Weather StatementGYXBelknap, Carroll, Merrimack54 min
Jul 17, 11:03 PM EDTAreal Flood AdvisoryGYXBelknap, Carroll, Strafford117 min

Nearby

Flash Flood Warnings in New Hampshire, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.